Virginia, 2006

Hail and Damaging Winds in Virginia, May 14, 2006

May 14, 2006 · NWS RNK · 16 events in 11 counties and zones

Numerous thunderstorms developed late in the morning on the 14th, lasting into the afternoon. Severe storms brought mainly large hail, up to half dollar size, to southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Numerous thunderstorms developed late in the morning on the 14th, lasting into the afternoon. Severe storms brought mainly large hail, up to half dollar size, to southwest Virginia. Isolated wind damage also occurred, resulting in a few trees down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 14, 9:07 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, May 14, 9:07 AM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1007 AM EDT SUN MAY 14 2006

.SHORT TERM /REST OF TODAY/...

KFCX 88D HAS RETURNED TO NORMAL OPERATIONS.

LOOKS LIKE A RATHER BUSY AFTERNOON IN STORE AS LARGE UPPER LOW
PUSHES SECONDARY FRONTAL ZONE AND ASSOCIATED TRIPLE POINT WAVE
INTO THE AREA. INIT S/W OVER SW VA CAUSING BAND OF EASTERN
CONVECTION SHOULD CONTINUE TO ROTATE EAST ALLOWING A BRIEF BREAK
LATE THIS MORNING BEFORE COVERAGE INCREASES AHEAD OF THE BOUNDARY.
CURRENT CLEARING IN WAKE OF FIRST CONVECTION WILL ONLY LEAD TO
ENHANCED INSTABILITY/LAPSE RATES AS UNCAPPED MODIFIED RAOBS SHOW 1-2K
CAPES ESPCLY SOUTH/EAST WHERE INTERACTION WITH DEEPER RH SHOULD BE
BEST. THIS ALSO DEPICTED BY LATEST RUC/NAM WHICH INDICATE GOOD
DIFFLUENCE EASTERN HALF JUST NORTH OF THE JET CORE. LOW WET
BULBS/FREEZING LEVELS SUPPORT HAIL PRODUCERS WITH ABOUT ANY
ORGANIZED CORE GIVEN COLD 5H TEMPS...SO MAY INCLUDE MENTION IN
ZFP. OTRW WILL LIKELY STAY CLOSE TO GOING POPS GIVEN DYNAMICS WITH
HIEST CAT VALUES ACROSS THE NORTH/EAST WHERE BEST COVERAGE SHOULD
END UP LATER ON. BRIEF PERIOD OF HEATING MAY ALSO ACT TO PUSH
HIGHS WARMER THAN EXPECTED MOUNTAINS AND CLOSER TO WARMER MET MOS
IN SPOTS.
&&

.PREV DISCUSSION...
 (ISSUED 644 AM EDT SUN MAY 14 2006)

AVIATION...

ONE BAND OF WEAKENING SHOWERS AND ISOLATED THUNDERSTORMS MOVING
THROUGH THE AREA EARLY THIS MORNING...THEN THERE WILL BE A BREAK
BEFORE ANOTHER ORGANIZED AREA OF STORMS MOVES IN AHEAD OF A FRONT
LATE THIS MORNING AND THIS AFTERNOON. I HAVE INCLUDED A PERIOD OF
HEAVIER SHOWERS WITH CB IN THE CLOUD GROUP FOR BLF...LWB AND ROA.
FOR LYH AND DAN THE CHANCES OF THUNDERSTROMS IS HIGH ENOUGH THERE
THAT I INCLUDED A 3 HOUR PERIOD WITH THUNDER. ANY OF THE STORMS
TODAY WILL HAVE A POTENTIAL FOR LARGE HAIL SINCE THE FREEZING
LEVEL WILL BE QUITE LOW. THE SHOWERS AND STORMS WILL BRING MVFR
CONDITIONS THIS AFTERNOON TO ALL AIRPORTS...POSSIBLY SOME BRIEF
PERIODS OF IFR IF HEAVIER STORMS PASS OVER THE AIRPORTS. LOOKS
LIKE THE SHOWERS WILL END EARLY IN THE EVENING AND IF WE HAVE
QUICK CLEARING...WILL BE A GOOD SETUP FOR FOG TO DEVELOP. I HAVE
PUT FOG IN ALL OF THE TAFS...AND INCLUDED A PERIOD OF DENSE LIFR
FOG AT LWB...LYH AND DAN TOWARD MORNING.

PREV DISCUSSION...
 (ISSUED 343 AM EDT SUN MAY 14 2006)

SHORT TERM /TODAY THROUGH TONIGHT/...

CLOSED UPPER LOW IS OVER ILLINOIS EARLY THIS MORNING AND BEGINNING
TO SHIFT SOUTHWARD AS STRONG JET ENERGY ROUNDS THE BASE OF THE
TROUGH. THE LEFT EXIT REGION OF THIS JET EXTENDS INTO THE SOUTHERN
APPLN MTNS AT THIS TIME...AND MODELS SHOW IT SHIFTING NORTH AND
EAST TODAY AS THE JET CORE GETS MORE OF A CONCAVE BEND AS IT
ROUNDS THE BASE OF THE TROUGH. THAT PUTS MUCH OF THE EASTERN PART
OF THE FORECAST AREA IN THE FAVORED LEFT EXIT REGION- SO LOOKS
LIKE THERE WILL BE PLENTY OF UPPER DYNAMICS AS THE OCCLUDED SFC
FRONT WEST OF THE APPLNS MOVES THROUGH THE REGION TODAY. MAIN
QUESTION IS IF WE WILL GET MUCH SUN AFTER THIS FIRST WAVE OF
SHOWERS AND ISOLATED THUNDERSTORMS WEAKENS TOWARD DAYBREAK.
CURRENT THINKING IS THAT WE WILL NOT SEE MUCH SUN...BUT SHOULD
STILL GET MODERATELY UNSTABLE IN THE PIEDMONT WITH FAIRLY STEEP
RATES HELPING TO REACH CAPES OF 1000 TO 1500 J/KG. THERE IS
SUFFICIENT SHEAR FOR MULTICELL CLUSTERS OF STORMS...AND WITH
FREEZING LEVELS AROUND 9000 FT LARGE HAIL WILL BE A THREAT...ALONG
WITH A LESSER THREAT OF DAMAGING WINDS FROM SOME OF THE STRONGEST
STORMS. WILL BE ISSUING A SEVERE WEATHER OUTLOOK THE PIEDMONTS AND
FOOTHILLS OF SW VA/NW NC. I STAYED CLOSE TO MAV HIGH TEMPS FOR THE
DAY- SEEMED A LITTLE WARM...BUT WITH JUST A LITTLE SUN WE SHOULD
BE ABLE TO REACH THE LOWER 70S IN THE PIEDMONT. CONVECTION WILL BE
SHIFTING NORTH AND EAST WITH THE OCCLUDED FRONT TONIGHT- KEPT THE
HIGHEST POPS IN THE NERN CWA.

LONG TERM /MONDAY THROUGH SATURDAY/...

THE UPPER LOW WILL BE OVER THE SOUTHERN OHIO VALLEY. WE LOSE THE
DEEP MOISTURE...BUT WE SHOULD SEE MORE SUN...WHICH WILL HELP WITH
SFC HEATING AND BECOMING UNSTABLE ENOUGH FOR SCATTERED DIURNAL SHOWERS
AND THUNDERSTORMS MAINLY IN THE MTNS AND FOOTHILLS. THIS SAME
PATTERN CONTINUES INTO TUESDAY AS THE OLD UPPER LOW SLOWLY LIFTS
NORTHEAST INTO THE MID ATLANTIC REGION. A RAISED TEMPS A FEW
DEGREES BOTH MONDAY AND TUESDAY IN THE PIEDMONT THINKING THERE
WILL BE MORE SUN. NO CHANGES WERE MADE TO THE FORECAST BEYOND
TUESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JH
Hazardous weather outlook, May 14, 4:01 AM EST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 AM EDT SUN MAY 14 2006

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-150915-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
501 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING IN THE FOOTHILLS AND PIEDMONT OF SOUTHWEST VIRGINIA
AND NORTHWEST NORTH CAROLINA. A COMBINATION OF COLD TEMPERATURES
ALOFT...A STRONG UPPER LEVEL JET STREAM...AND DEEP MOISTURE ACROSS
THE AREA WILL PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS THIS
AFTERNOON. THE FREEZING LEVEL IS LOW ENOUGH THAT A FEW OF THE
STORMS ARE LIKELY TO PRODUCE PENNY SIZED OR LARGER HAIL. A FEW OF
THE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WIND
GUSTS. IF WE SEE SOME BREAKS OF SUN THIS MORNING TO PRODUCE
SURFACE HEATING...THEN STRONG STORMS MAY BE WIDESPREAD THIS
AFTERNOON...PARTICULARLY IN SOUTH SIDE VIRGINIA AND THE NORTHWEST
PIEDMONT OF NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-150915-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
501 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COMBINATION OF COLD TEMPERATURES ALOFT...A STRONG UPPER LEVEL
JET STREAM...AND DEEP MOISTURE ACROSS THE AREA WILL PRODUCE SCATTERED
THUNDERSTORMS TODAY. THE FREEZING LEVEL IS LOW ENOUGH THAT A FEW
OF THE STORMS MAY PRODUCE PENNY SIZED OR LARGER HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JJ

In the hours before

Local storm report, May 14, 4:49 AM EST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 AM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             3 W DOBSON              36.39N 80.78W
05/14/2006  E0.75 INCH       SURRY              NC   LAW ENFORCEMENT

            COMPLETELY COVERED GROUND

&&

RMG
Special weather statement, May 14, 4:53 AM EST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 AM EDT SUN MAY 14 2006

NCZ003-004-020-VAZ016-032-142200-
SURRY-STOKES-YADKIN-CARROLL-PATRICK-
INCLUDING THE CITIES OF...DOBSON...DANBURY...YADKINVILLE...
GALAX...STUART
553 AM EDT SUN MAY 14 2006

ISOLATED THUNDERSTORMS...WITH UP TO DIME SIZED HAIL...WILL
CONTINUE MOVING NORTHEAST IN THE MOUNTAINS AND FOOTHILLS OF
NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. EXPECT RAIN FALL
AMOUNTS UP TO ONE HALF INCH WITH WIND GUSTS TO 30 MILES AN HOUR
WITH THE PASSAGE OF THESE THUNDERSTORMS.

RMG

The radar

The Roanoke radar (KFCX), 13 km away, was scanning. The volume nearest the first event began at 15:31 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Montgomery

When
May 14, 10:30 AM EST
Where
Montgomery County, 3 mi W of Pilot
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.050, -80.417

Hail, Pulaski

When
May 14, 10:32 AM EST
Where
Pulaski County, Mountain View
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.100, -80.633

Along Interstate 81.

Hail, Radford (C)

When
May 14, 10:40 AM EST
Where
Radford (C) County, Radford
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.133, -80.417

Hail, Montgomery

When
May 14, 10:47 AM EST
Where
Montgomery County, 2 mi E of Radford City
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.130, -80.533

Hail, Galax (C)

When
May 14, 11:20 AM EST
Where
Galax (C) County, Galax
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.667, -80.917

Hail, Galax (C)

When
May 14, 11:27 AM EST
Where
Galax (C) County, Galax
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.667, -80.917

Hail, Floyd

When
May 14, 11:40 AM EST
Where
Floyd County, 5 mi S of Union
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.733, -80.450

Thunderstorm Wind, Roanoke (C)

When
May 14, 12:00 PM EST
Where
Roanoke (C) County, Roanoke
Measured
55 kt (63 mph) estimated gust
Property damage
$900
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -79.950

Tree down on North Electric Road.

Hail, Franklin

When
May 14, 12:03 PM EST
Where
Franklin County, Ferrum
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.917, -80.017

Hail, Patrick

When
May 14, 12:30 PM EST
Where
Patrick County, 1 mi S of Meadows of Dan
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
36.717, -80.417

Hail, Franklin

When
May 14, 12:40 PM EST
Where
Franklin County, 2 mi NW of Rocky Mt
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.017, -79.917

Hail, Bedford

When
May 14, 12:51 PM EST
Where
Bedford County, Huddleston
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.167, -79.483

Hail, Patrick

When
May 14, 12:55 PM EST
Where
Patrick County, 4 mi E of Stuart
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.633, -80.217

Hail, Martinsville (C)

When
May 14, 1:05 PM EST
Where
Martinsville (C) County, Martinsville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.683, -79.867

Thunderstorm Wind, Henry

When
May 14, 1:15 PM EST
Where
Henry County, Axton
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.667, -79.717

Trees down.

Hail, Franklin

When
May 14, 1:15 PM EST
Where
Franklin County, 10 mi NE of Rocky Mt
Measured
0.75 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
37.100, -79.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508415, 5508297, 5508298, 5508299, 5508404, 5508405, 5508413, 5508414, 5508406, 5508407, 5508408, 5508409, 5508410, 5508411, 5508412, 5508416.